Lege Artis Medicinae

[Anomalies in Drug Prescription]

HERCZEG Zita

NOVEMBER 20, 2007

Lege Artis Medicinae - 2007;17(11)

COMMENTS

0 comments

Further articles in this publication

Lege Artis Medicinae

[Weak Motivation, Low Level of Knowledge First Aid Delivered by Laypersons]

HORNYÁK István

Lege Artis Medicinae

[The 17th Congress of the European Respiratory Society]

BALIKÓ Zoltán

Lege Artis Medicinae

[Gastrolienalis fistula caused by acute pancreatitis]

CZAKÓ László, GÉCZI Tibor, LEINDLER László, FARKAS Gyula, TISZLAVICZ László, LONOVICS János

Lege Artis Medicinae

[What’s behind a pathological liver finding]

GASZTONYI Beáta

Lege Artis Medicinae

[Surgical aspects of the gastrointestinal diseases]

JAKAB Ferenc

All articles in the issue

Related contents

Clinical Neuroscience

Electrophysiological investigation for autonomic dysfunction in patients with myasthenia gravis: A prospective study

NALBANTOGLU Mecbure, AKALIN Ali Mehmet, GUNDUZ Aysegul, KIZILTAN Meral

Myasthenia gravis (MG) is an autoimmune disorder of neuromuscular transmission. Autonomic dysfunction is not a commonly known association with MG. We conducted this study to evaluate autonomic functions in MG & subgroups and to investigate the effects of acetylcholinesterase inhibitors. This study comprised 30 autoimmune MG patients and 30 healthy volunteers. Autonomic tests including sympathetic skin response (SSR) and R-R interval variation analysis (RRIV) was carried out. The tests were performed two times for patients who were under acetylcholinesterase inhibitors during the current assessment. The RRIV rise during hyperventilation was better (p=0.006) and Valsalva ratio (p=0.039) was lower in control group. The SSR amplitudes were lower thereafter drug intake (p=0.030). As much as time went by after drug administration prolonged SSR latencies were obtained (p=0.043).Valsalva ratio was lower in the AchR antibody negative group (p=0.033). The findings showed that both ocular/generalized MG patients have a subclinical parasympathetic abnormality prominent in the AchR antibody negative group and pyridostigmine has a peripheral sympathetic cholinergic noncumulative effect.

Lege Artis Medicinae

[Thiazide- or thiazide-like diuretics should be used in the treatment of patients with hypertension? Particularities of the situation in Hungary]

VÁLYI Péter

[Diuretics have remained the cornerstone of the antihypertensive treatment since their widespreading in the 1960s. According to the 2018 ESC/ESH Guidelines for the management of arterial hypertension, in the absence of evidence from direct comparator trials and recognizing that many of the approved single-pill combinations are based on hydrochlorothiazide, this drug and thiazide-like indapamide can be considered suitable antihypertensive agents. In the 2018 Hungarian guidelines indapamide is named as the most efficacious diuretic in the treatment of patients with hypertension. The aim of the publication is redefining thiazide- and thiazide-like diuretic use in the treatment of hypertensive patients, with particular attention to presently available hydrochlorothia­zide and indapamide, and their combination drugs in Hungary.]

Lege Artis Medicinae

[Benefits of SGLT-2 inhibitors: beyond glycemic control]

BALOGH Zoltán, SIRA Lívia

[In the recent years, according to international and Hungarian guidelines, in addition to lifestyle modification, metformin is the preferred initial glucose-lowering drug for most people with type 2 diabetes, if not contraindicated. Sodium glucose co­transporter-2 inhibitors have been shown to reduce progression of chronic kidney disease, or kidney failure, as well as the risk of hospitalizations for congestive heart failure and (mainly in secondary prevention) cardiovascular death in patients with type 2 diabetes. For major adverse cardiovascular events and for the renoprotection, there seems to be no class effect. On the other hand, a class effect of sodium glucose co­transporter-2 inhibitors is evident for hospitalization for heart failure. In this review the authors summarize novel data about sodium glucose cotransporter-2 inhibitors, and about their new perspectives in the near future.]

Clinical Neuroscience

Management of bone metabolism in epilepsy

UÇAN TOKUÇ Ezgi Firdevs , FATMA Genç, ABIDIN Erdal, YASEMIN Biçer Gömceli

Many systemic problems arise due to the side effects of antiepileptic drugs (AEDs) used in epilepsy patients. Among these adverse effects are low bone mineral density and increased fracture risk due to long-term AED use. Although various studies have supported this association with increased risk in recent years, the length of this process has not been precisely defined and there is no clear consensus on bone density scanning, intervals of screening, and the subject of calcium and vitamin D supplementation. In this study, in accordance with the most current recommendations, our applications and data, including the detection of possible bone mineralization disorders, treatment methods, and recommendations to prevent bone mineralization disorders, were evaluated in epilepsy patients who were followed up at our outpatient clinic. It was aimed to draw attention to the significance of management of bone metabolism carried out with appropriate protocols. Epilepsy patients were followed up at the Antalya Training and Research Hospital Department of Neurology, Epilepsy Outpatient Clinic who were at high risk for osteoporosis (use of valproic acid [VPA] and enzyme-inducing drugs, using any AED for over 5 years, and postmenopausal women) and were evaluated using a screening protocol. According to this protocol, a total of 190 patients suspected of osteoporosis risk were retrospectively evaluated. Four patients were excluded from the study due to secondary osteoporosis. Of the 186 patients who were included in the study, 97 (52.2%) were women and 89 (47.8%) were men. Prevalence of low bone mineral density (BMD) was 42%, in which osteoporosis was detected in 11.8% and osteopenia in 30.6% of the patients. Osteoporosis rate was higher at the young age group (18-45) and this difference was statistically significant (p=0.018). There was no significant difference between male and female sexes according to osteoporosis and osteopenia rates. Patients receiving polytherapy had higher osteoporosis rate and lower BMD compared to patients receiving monotherapy. Comparison of separate drug groups according to osteoporosis rate revealed that osteoporosis rate was highest in patient groups using VPA+ carbamazepine (CBZ) (29.4%) and VPA polytherapy (19.4%). Total of osteopenia and osteoporosis, or low BMD, was highest in VPA polytherapy (VPA+ non-enzyme-inducing AED [NEID]) and CBZ polytherapy (CBZ+NEID) groups, with rates of 58.3% and 55.1%, respectively. In addition, there was no significant difference between drug groups according to bone metabolism markers, vitamin D levels, and osteopenia-osteoporosis rates. Assuming bone health will be affected at an early age in epilepsy patients, providing lifestyle and diet recommendations, avoiding polytherapy including VPA and CBZ when possible, and evaluating bone metabolism at regular intervals are actions that should be applied in routine practice.

Clinical Neuroscience

Effects of valproate, carbamazepine and levetiracetam on Tp-e interval, Tp-e/QT and Tp-e/QTc ratio

YASAR Altun, ERDOGAN Yasar

Aim - To evaluate P-wave dispersion before and after antiepileptic drug (AED) treatment as well as to investigate the risk of ventricular repolarization using the Tpeak-Tend (Tp-e) interval and Tp-e/QT ratio in patients with epileptic disorder. Methods - A total of 63 patients receiving AED therapy and 35 healthy adults were included. ECG recordings were obtained before and 3 months after anti-epileptic treatment among patients with epilepsy. For both groups, Tp-e and Tp-e/QT ratio were measured using a 12-lead ECG device. Results - Tp-e interval, Tpe/QT and Tp-e/QTc ratios were found to be higher in the patient group than in the control group (p<0.05, for all), while QTmax ratio was significantly lower in the patient group. After 3 months of AED therapy, significant increases in QT max, QTc max, QTcd, Tp-e, Tp-e/QT, and Tp-e/QTc were found among the patients (p<0.05). When the arrhythmic effects of the drugs before and after treatment were compared, especially in the valproic acid group, there were significant increases in Tp-e interval, Tp-e/QT and Tp-e/QTc values after three months of treatment (p<0.05). Carbamazepine and levetiracetam groups were not statistically significant in terms of pre- and post-treatment values. Conclusions - It was concluded that an arrhythmogenic environment may be associated with the disease, and patients who received AED monotherapy may need to be followed up more closely for arrhythmia.